Paracetamol for children
Paracetamol is a medicine that is commonly used in children and is available without a prescription. The main uses of paracetamol are for relief of pain and for reducing a fever.
In Australia, some of the brands of paracetamol that have children’s formulations include Panadol, Dymadon and Panamax.
While having a raised temperature isn’t always a bad thing as it can help the body’s immunity, it can make you feel very uncomfortable. This is often the case with children and can lead to disturbed nights for parents, brothers and sisters. However, it’s important to realise that although taking paracetamol can make people feel better, it makes no difference to the actual course of the underlying illness.
Paracetamol is one of the most commonly used ‘over-the-counter’ medicines, especially for the minor illnesses suffered by many children. But it is not always used in the correct dosage, which may make it less effective or dangerous.
How can paracetamol be given?
Paracetamol for children is available in Australia as:
- liquid formulations (suspensions or elixirs);
- tablets (including chewable and soluble tablets); and
Ensure the dosage is correct
Used properly, paracetamol is a useful medicine for making children more comfortable when they have minor illnesses and pain. Understanding and checking the correct doses is vitally important if parents are to use it safely and effectively.
The correct dose of paracetamol for a child depends on their weight. You should always give the dose that is written on the packet or bottle according to your child’s weight.
The usual dose of paracetamol for children is 10-15 mg per kilogram of weight. In other words, if a child weighs 20 kg it should have 10-15mg x 20, which is 200-300 mg. This dose can be taken once every 4 to 6 hours, up to 4 times in 24 hours if needed.
In practice, all children’s paracetamol products have clear instructions on the container or packaging outlining the correct dose of liquid, tablets or suppositories to give.
It’s recommended to give the lowest dose that’s effective for the shortest period of time.
You should not exceed the recommended dose except on the advice of your doctor. No child should take a total of more than 60 mg per kilogram of their body weight in a day. Caution is needed to never exceed the adult dose of paracetamol (4000 mg/day), which can happen if weight-based dosing is applied to children weighing over 65 kg.
Taking care when using liquid preparations
Problems can sometimes arise because of confusion between the way things are measured. Remember that ‘mg’ is a measure of weight and ‘mL’ is a measure of fluid volume.
When giving paracetamol in liquid form, it is vital to follow the instructions on the container as not all brands are the same strength. Paracetamol is also available in different strengths for different age groups. Check the dosage instructions on the bottle.
Make sure that you use the measuring device that comes with the medicine to ensure you are giving the correct dose.
Safe use of paracetamol
It’s important to check whether any other medicines your child has taken contain paracetamol, and to check whether another caregiver has already given your child a dose of paracetamol.
Remember that it may take up to 60 minutes for paracetamol to take effect.
Always keep medicines out of the reach of children.
What if you don’t know the child’s weight?
It’s always best to give the dose based on weight, NOT age. However, the packaging may give an estimate of doses based on age – for example, 5-6 yrs (18-20 kg). These age ranges may be used to help work out the paracetamol dose, but they are only a guide. If your child is small or lighter than average for their age, the dose may need to be based on a younger age (often the next age group down).
What if my child has had too much paracetamol?
While paracetamol in the correct dose is a very safe medicine, it can be dangerous when too much is taken. Paracetamol overdoses can cause liver damage, liver failure and kidney damage, and can even be life threatening.
If you suspect that your child has accidentally taken too much paracetamol, you should seek medical help straight away. Call the Poisons Information Centre on 13 11 26, take your child to the nearest hospital emergency department or call an ambulance.
When to see the doctor
Paracetamol can help your child feel better, but does not treat the cause of their symptoms. Taking paracetamol makes no difference to the actual course of the underlying illness, its severity or outcome.
If your child is clearly unwell, has moderate to severe pain lasting more than a few hours, or has been needing paracetamol for more than 48 hours, you should see your doctor.
Last Reviewed: 17/12/2018
1. Royal Children's Hospital Melbourne. Pain relief for children - Paracetamol and ibuprofen (reviewed May 2018). http://www.rch.org.au/kidsinfo/fact_sheets/Pain_relief_for_children_-_Paracetamol_and_Ibuprofen/ (accessed Dec 2018).
2. Australian Government Department of Health. Therapeutic Goods Administration (TGA). Recommended paracetamol doses, 26 Aug 2013 (updated 4 Nov 2015). https://www.tga.gov.au/community-qa/recommended-paracetamol-doses (accessed Dec 2018).
3. NPS Medicinewise. Treating my child’s pain or fever - paracetamol or ibuprofen? (reviewed 16 Apr 2017). https://www.nps.org.au/medical-info/consumer-info/treating-my-child-s-pain-or-fever-paracetamol-or-ibuprofen (accessed Dec 2018).
Toothache is usually caused by dental decay. Sometimes pain and swelling in the jaw can be a sign of a tooth infection or abscess. Find out what products are available for toothache.
Fever often occurs with a viral infection or with a bacterial infection. Normal body temperature is about 37 degrees C when measured by mouth.
Pain in children
It is not always easy to know when or why your child is in pain. Pain can be caused by injury or illness, such as a sore throat or ear infection. Find out what products are available for pain in children.
Sore throat: self-care
A sore throat makes swallowing difficult and painful. Sore throat is common because it is associated with the common cold. Find out what products are available for sore throat.
A migraine is typically a headache with moderate to severe throbbing or pounding on one side of your head, and can last from 4 hours to 3 days. Find out what products are available for migraine.